Antidepressants are medicines used to manage symptoms of depression, including anxiety and sadness. Certain antidepressants may also be used to manage panic attacks, chronic pain syndromes, post-traumatic stress disorders, anxiety, obsessive-compulsive disorders, and eating disorders. 

Most of these medicines work by improving the brain’s chemicals responsible for enhancing mood, such as serotonin and dopamine. So, if you have been taking antidepressants for more than six weeks and stop them suddenly, you are likely to get withdrawal symptoms.

Suddenly quitting to take the medicines can result in a state of imbalance in the brain, which may make your condition even worse than before. The symptoms of withdrawal can be both physical and psychological.

Experts prefer these symptoms as “discontinuation syndrome” as withdrawal often implies addiction or physical dependence, and antidepressants are considered non-addictive. 

Let’s understand more about it.

Can Antidepressants Be Addictive? 

Before answering the question, let us first understand why addiction takes place in the first place. The concept of tolerance plays a vital role in deciding if the substance can be addictive or not.

Tolerance is a condition when a person no longer responds to the drug and needs a larger amount to produce the same effect. 

For instance, increased alcohol intake results in tolerance. So, one needs to take more amount to get intoxicated, and a smaller amount does not cause feelings of intoxication. Thus, tolerance for alcohol is dangerously high.

But when it comes to antidepressants, the risk of tolerance is low as an increased drug does not offer a better experience. 

This means that addiction to antidepressants is rare and possible only when you have a family history of substance abuse or other risk factors.

However, you may have withdrawal symptoms if you stop taking antidepressants suddenly.

It may happen that you start feeling better after taking medicines and stop taking them. Suddenly you may feel you have got a stomach bug or the flu and disturbing thoughts. If this happens, you are most likely getting withdrawal symptoms. 

Most antidepressants influence brain chemical serotonin. When suddenly stopped, your body may result in physical and emotional symptoms caused by the absence of higher serotonin levels that occur while on antidepressants.

Besides, withdrawal from antidepressants is not associated with dangerous or painful symptoms. 

According to research, 20% of people get withdrawal symptoms after stopping antidepressants, and only 5% of them describe these symptoms as severe. 

To avoid these symptoms, it is essential to consult your doctor before sopping or reducing the medicine.

How to Reduce Reliance on Antidepressants?

Tapering the dose of antidepressants under your doctor’s guidance is the best way to reduce the dose or stop taking them. Never stop them suddenly.

Gradually reducing the dose allows the brain to adapt to the chemical changes and prevent withdrawal symptoms.

In some cases, your doctor may also give you medicines to help manage withdrawal symptoms such as insomnia or nausea. Switching from a short-acting to a long-acting antidepressant may also aid the transition.

Discontinuation or withdrawal symptoms usually go away after a few weeks; however, it is best to consult your doctor if you have intense symptoms.

Antidepressants that Are More Likely to Have Withdrawal Symptoms

All antidepressants are likely to cause discontinuation symptoms, but some medicines are more likely to cause it than others. 

Medicines that stay in your body for a shorter period are at a higher risk of causing these symptoms, especially those influencing norepinephrine and serotonin, such as venlafaxine and duloxetine. Other short-acting medicines are:

  • Citalopram (Celexa)
  • Paroxetine (Paxil)
  • Escitalopram (Lexapro)
  • Sertraline (Zoloft)

Withdrawal risk is lesser with long-acting antidepressants such as vortioxetine and fluoxetine, but they may still cause symptoms in some cases.

Older antidepressants, including monoamine oxidase inhibitors (MAOIs) and tricyclics, are also seen to cause withdrawal symptoms.

Common Withdrawal Symptoms

Discontinuation or withdrawal symptoms depend on the type of medicine you have been taking. 

Some common symptoms include:

  • Mood swings
  • Depression
  • Balance problems and dizziness, or even vertigo
  • Flu-like symptoms
  • Loss of coordination
  • Nausea
  • Trouble sleeping
  • Vomiting
  • Anxiety
  • Electric shock sensations
  • Fatigue
  • Headache
  • Muscle spasms
  • Nightmares
  • Tremors

Rarely, discontinuation of an antidepressant may result in mania. MAOIs can also cause psychotic symptoms and confusion.

Dealing with Withdrawal Symptoms Effectively

The best way to deal with withdrawal symptoms is to prevent them in the first place. You can ensure this by avoiding stopping them suddenly or adjusting the dose after consulting your doctor. Always consult your physician as they will help to plan tapering or to discontinue your medicine while avoiding or limiting withdrawal symptoms.

In case you have withdrawal symptoms, here is how you can cope:

Always Consult Your Doctor Before Stopping the Medicine

Before stopping the medicine, always consult your doctor. Always ask yourself why you are quitting the drug. Do you feel you are better or are over depression? Or you are not comfortable with the side-effects of the medicine?

Whatever the cause may be, always discuss with your doctor before adjusting the dose or stopping it.

Always keep in mind that depression is a severe and life-threatening condition if not treated. S, work with your doctor, and they will advise the best option for you.

Taper Off Slowly

As we have understood before, tapering the dose will help avoid or limit side-effects of withdrawal. However, there is no fixed tapering schedule that works for everyone. It depends on your condition, type of medicine, and response to the medication.

Your doctor will decide how they can wean or taper you off the medicine based on the mentioned factors:

  • Type of antidepressant
  • Your symptoms
  • Your dosage
  • Duration for which you have been taking the medicine
  • Duration for the half of the medicine to leave your (half-life of the drug)

Consider Using an Alternative

Multiple antidepressants are available and have different effects on your brain, have different side-effects and withdrawal symptoms. 

Common antidepressants are:

  • Tricyclic antidepressants
  • Selective serotonin reuptake inhibitors (SSRIs)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs)
  • Monoamine oxidase inhibitors (MAOIs)
  • Atypical antidepressants

If you do not like the way you feel after taking medicine, it may be possible that you are misdiagnosed. It may also be possible to respond more positively to other medicine types than the current one.

Everyone responds to antidepressants differently. So, you can talk to your doctor about how you feel after taking medicine. They will help you with an alternative treatment plan.

Be Physically Active

Depressed mood and lack of energy may make it challenging for you to exercise, but it is essential to do it or at least give it a try. Exercise releases feel-good hormones endorphins, which can help keep depression at bay. It also works as a positive outlet for stress.

Severe Symptoms That Need Immediate Medical Attention

Although it is rare, some people get severe withdrawal symptoms.

The following symptoms indicate emergency medical help:

  • Psychosis
  • Delirium
  • Suicidal thoughts

Is It A Relapse?

It is seen that pain and anxiety often co-exist with depression and increase the risk of relapse to depression after stopping the medicine. So, if you have pain or anxiety, you may have to be more careful while stopping the antidepressant as you are at a higher risk of relapse.

Long-Term Treatment

While depression does not involve life-long medicating, it is essential to understand that long-term well-being is important. Depression is extremely common, and about half of the patients will experience it again at some point in time.

Research shows that antidepressants help in managing the acute phase of depression and lower the risk of relapse.

So, when taking medicines, think about long-term health.

Final Thoughts

Antidepressants may have troubling side-effects and withdrawal symptoms, but it is essential to understand that these medicines help many people. There are multiple types of medications, and with patience, you can find the best one that would improve your quality of life.

Besides, if you do not like the way you feel after taking medicine or cannot tolerate side-effects, consult your doctor and do not stop on your own.

Tapering the medicine will help avoid or limit withdrawal symptoms. Your doctor and support team can help keep you comfortable and safe. If you are in despair, do not hesitate to seek help and reach your doctor.

Read More... 245 Views